Maryland, 2011

Flooding in Maryland, August 27 to 28, 2011

August 27 to 28, 2011 · NWS AKQ · 4 events in 4 counties and zones

Hurricane Irene moving northward over the outer banks of North Carolina and just off the Virginia and Maryland coasts produced heavy rains which caused widespread flooding across most of the Lower Maryland Eastern Shore Saturday afternoon, August 27th into Sunday morning, August 28th. Storm total rainfall generally ranged from five to as much as eleven inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Hurricane Irene moving northward over the outer banks of North Carolina and just off the Virginia and Maryland coasts produced heavy rains which caused widespread flooding across most of the Lower Maryland Eastern Shore Saturday afternoon, August 27th into Sunday morning, August 28th. Storm total rainfall generally ranged from five to as much as eleven inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 27, 2:12 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 27, 2:12 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
312 PM EDT SAT AUG 27 2011

.SYNOPSIS...
HURRICANE IRENE WILL AFFECT THE REGION THROUGH EARLY SUNDAY AS IT
TRACKS NORTH ALONG THE MID ATLANTIC COAST. PLEASE SEE THE LATEST
ADVISORY FROM THE NATIONAL HURRICANE CENTER FOR FURTHER
INFORMATION AND UPDATES ON IRENE. THE STORM WILL CONTINUE TO MOVE
NORTH NORTHEAST AND AWAY FROM THE AREA SUNDAY AFTERNOON. HIGH
PRESSURE WILL BE SLOW TO BUILD OVER THE REGION EARLY IN THE
UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...TORNADO WATCH NORTHEAST NC ALLOWED TO EXPIRE AT 11 AM
EST. A NEW TORNADO WATCH HAS BEEN ISSUED AND IS IN EFFECT UNTIL
8 PM EST FOR PORTIONS OF EASTERN VA AND THE MD/VA LOWER EASTERN
SHORE. PRECIPITATION AMOUNTS HAVE BEEN INCREASED FOR NORTHEAST
NC...EXTREME SOUTHEAST VA AND THE MD/VA LOWER EASTERN SHORE TO
ACCOUNT FOR HEAVIEST RAIN BANDS. THESE LOCATIONS WILL RECEIVE
RAINFALL RATES OF 0.60-1.00 INCHES PER HOUR FOR THE NEXT 3-6 HOURS
AS IRENE SLOWLY MOVES NORTH NORTHEAST THROUGH THE DAY.

PREVIOUS DISCUSSION...HRCN IRENE CONTG ITS APPROACH FM THE S TO
CSTL NC (SW OF HSE). NRN FRINGE OF PCPN MAKING SLO/STDY PROGRESS
TO N ACRS SRN VA. THAT NRN AREA OF RA IS IN GENERAL AGREEMENT W/
MLVL FRONTOGENESIS AXIS FM GFS NR MOUTH OF BAY SW TO CNTRL NC.
THIS AREA OF FRONTOGENESIS MVS NWD TO BE FM LWR MD ERN SHR TO FAR
NCNTRL NC BY 12Z/27...THEN TO THE NRN MDATLC RGN BY THIS AFTN. AT
THE SAME TIME...ANOTHER AREA OF ENHANCED FRONTOGENESIS IS GENERATED
ACRS ALL OF NE NC AND ERN VA BY 18Z/27. ALL THIS MEANS IS THAT
THERE WILL LIKELY BE INCRSG RA CVRG (AND INTENSITY) ACRS CNTRL/NRN
AREAS OF FA THROUGH THE MRNG HRS...AND CONTD WDSPRD RA ACRS SRN/SE
VA AND NE NC. THERE WL BE VRY HVY RA FM TIME TO TIME ACRS AREAS FM
GENLY ALG I95 TO THE CST AS HRCN TRACKS TWD CSTL NE NC BY LTR TDA.
ALSO...WNDS BEGIN TO INCRS AND BCM GSTY FM S TO N. DRY AIR CONTS
TO BE ENTRAINED INTO THE STM (THE SW PORTION OF THE HRCN HAS LOST
MUCH OF ITS DEFINITION DUE TO THE DRY AIR)...THUS KPG PTNTL FOR
SPINUP TORNADO N AND NE OF THE STMS TRACK THIS MRNG (IN THE OTR
BANDS) ALL THE WAY N...EVENTUALLY TO PORTIONS OF THE LWR MD ERN
SHR. HRCN/TROPICAL STORM WARNINGS TO RMN IN PLC...ALG W/ FLD WATCH
AND TORNADO WATCH (OUT UNTIL 15Z/27).

CONTINUE TO MONITOR HLSAKQ FOR DETAILS REGARDING EXPECTED STORM
CONDITIONS.

NOTE...SEE HYDROLOGY SECTION BELOW FOR DETAILS ON QPF...RVRS AND
THE RESET OF AKQ 88D PRECIPITATION PRODUCTS (SPECIFICALLY STORM
TOTAL PRECIPITATION).

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
STM TRACKS NNE JUST OFFSHR OF THE VA/MD CST TNGT...THEN CONTS TO THE
NNE AND AWAY FM THE FA ON SUN. RMNG WET AND (VRY) WINDY TNGT...AND
AT LEAST INTO MID MRNG HRS SUN OVR (FAR) NE PORTION OF FA. RAINFALL
WL CONT TO BE ENHANCED (ESP OVR ERN PORTIONS OF FA) DUE TO
INTERACTION BTWN THE STM AND RIGHT ENTRANCE REGION OF
(STRENGTHENING) UPR LVL JET (AIDING IN STRNG UPWARD MOTION PTNTL
(NNW OF THE STM). CONT TO XPCT WDSPRD QPF OF 6-12" FM I95 TO THE
CST...AND WOULD NOT RULE OUT AMTS OF 15" IN SOME AREAS. OUT OVR WRN
AREAS OF FA...QPF TO TAPER OFF TO LESS THAN 1". ALSO...SGFNT CSTL
FLDG WL BE A MAJOR THREAT ALG THE BAY AND OCN...AND STRNG/DAMAGING
WNDS (SWINGING TO N AND NW AS STM TRACKS N JUST OFFSHR) ARE
XPCTD...ESP I95 TO CST.

CONTINUE TO MONITOR HLSAKQ FOR DETAILS REGARDING EXPECTED STORM
CONDITIONS.

RAPIDLY IMPRVG CONDS FM SW TO NE ARE XPCTD SUN AS THE STM LIFTS TO
THE NNE TWD NEW ENG.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
GOING WITH A COMBINATION OF THE 12Z GFS/ECMWF MDLS FOR THE EXTENDED
PERIOD. AFTR POSSIBLE SIGNIFICANT EFFECTS FM IRENE...LOOKS LIKE A
RATHER QUIET EXTENDED PERIOD...WITH MAINLY DRY AND WARM CONDITIONS.
AS IRENE DEPARTS...HI PRES WILL GRADUALLY BUILD INTO THE AREA FM THE
NW OR N LATE MON INTO WED MORNG...THEN SLIDES OFF THE NEW ENGLAND
CST FOR LATER WED THRU THU. MIN TEMPS WILL BE MAINLY IN THE 60S THRU
THE PERIOD...WITH MAX TEMPS IN THE 80S.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...HURRICANE IRENE WAS JUST TO THE S/SE OF ECG AND MOVING
QUICKLY TO THE N/NE. IT IS EXPECTED TO BE JUST E OF CAPE CHARLES
AROUND 00Z. ALL THE TAF SITES WERE BEING IMPACTED BY THE HURRICANE
RAIN BANDS WITH VISIBILITIES LOWERING BELOW ONE MILE AT TIMES AND
WINDS FREQUENTLY GUSTING TO TROPICAL STORM FORCE. PERIODS OF RAIN
WILL CONTINUE INTO THE EVENING. WINDS SHIFT TO THE NW

NE TO E WINDS WILL SHIFT TO THE NW AS THE STORM MOVES TO THE NE.
CONDITIONS WILL BE SLOW TO IMPROVE THIS EVENING AND THEN START TO
IMPROVE MORE QUICKLY AFTER MIDNIGHT FROM SW TO NE. VFR CONDITIONS
WILL RETURN TO MOST AREAS SUNDAY MORNING BUT MOST LIKELY NOT UNTIL
AFT 18Z AT SBY.

OUTLOOK...MAINLY DRY AND VFR CONDITIONS ARE EXPECTED FOR THE
UPCOMING WEEK.

&&

.MARINE...
HURRICANE WARNINGS REMAIN IN EFFECT OVER ALL WATERS. IMPACTS OF
IRENE ARE ALREADY BEING FELT THIS AM...PARTICULARLY OVER THE SRN
WATERS. SEAS HAVE BEEN SLOW TO RESPOND ACRS THE NRN COASTAL WATERS
(WHERE WINDS ARE JUST NOW PICKING UP). HAVE ADJUSTED MAINLY FOR
CURRENT CONDITIONS...SEAS EXPECTED TO PEAK AROUND 25 FT THIS AFTN
AND EVENING OVER THE COASTAL WATERS...WITH 12 TO 17 FT NEARSHORE. ON
THE BAY... EXPECT WAVES TO REACH 8-10 FT...UP TO 15 FT AT THE MOUTH
OF THE BAY. IMPROVING CONDITIONS BY SUN AFTN...HIGHEST
WINDS/SEAS/WAVES LINGER LONGEST IN NORTHERN ZONES. CONDITIONS SHOULD
DRASTICALLY IMPROVE BY SUN EVENING.

&&

.HYDROLOGY...
OVERALL HAVE STORM TOTAL PCPN OF 6 TO 12 INCHES FOR AREAS ALONG AND
EAST OF I-95 WITH 1 TO 4 INCHES TO THE WEST.  THE HIGHEST TOTALS OF
9 TO 12 INCHES CORRESPOND GENERALLY WITH THE HURRICANE WARNING
AREAS.  THIS AMOUNT OF RAIN IN A 24 TO 36 HR PERIOD WILL PRODUCE
WDSPRD FLOODING.

ON THE GAGED RIVERS...THE LOCATION OF THE HEAVY RAIN WILL PRODUCE
THE MOST IMPACT ON THE BLACKWATER...CASHIE AND EASTERN END OF THE
NOTTOWAY RIVERS. SHOULD THE FORECASTED RAIN AMOUNTS
MATERIALIZE...RIVER FLOOD WARNINGS WILL LIKELY BE ISSUED ON
SATURDAY. FOR THE OTHER RIVERS IN WESTERN PORTIONS OF THE FORECAST
AREA...INCLUDING THE JAMES...APPOMATTOX...RIVANNA AND WESTERN
PORTIONS OF THE NOTTOWAY WILL SEE SOME RISES...BUT NOT ENOUGH TO
REACH FLOOD STAGE.

NOTE TO USERS OF AKQ 88D PRECIPITATION PRODUCTS...RESET OF STORM
TOTAL PCPN OCCURRED ARND 325 AM (725Z/27). PLS USE MHX 88D FOR STORM
TOTAL PCPN (OVR NE NC).

&&

.TIDES/COASTAL FLOODING...
SEE THE LATEST HLSAKQ FOR DETAILS REGARDING EXPECTED COASTAL
FLOODING IMPACTS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ021>025.
     HURRICANE WARNING FOR MDZ021>025.
NC...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ012>017-030>032-
     102.
     TROPICAL STORM WARNING FOR NCZ012.
     HURRICANE WARNING FOR NCZ013>017-030>032-102.
VA...FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ063-064-070>098.
     TROPICAL STORM WARNING FOR VAZ063-064-070>076-079>083-087>090-
     092.
     FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ099-100.
     HURRICANE WARNING FOR VAZ077-078-084>086-091-093>100.
MARINE...HURRICANE WARNING FOR ANZ630>634-650-652-654-656-658.
&&

SYNOPSIS...ALB
NEAR TERM...ALB/BMD
SHORT TERM...ALB
LONG TERM...JAB/DAP
AVIATION...LSA
MARINE...BKH/LKB
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 27, 2:51 AM EST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 AM EDT SAT AUG 27 2011

NCZ012-VAZ089-090-092-280800-
NORTHAMPTON NC-SURRY-JAMES CITY-SOUTHAMPTON-
351 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 810 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-VAZ077-078-084>086-091-093>098-280800-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-NORTHUMBERLAND-LANCASTER-GLOUCESTER-
MIDDLESEX-MATHEWS-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
351 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TORNADO WATCH 810 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE
NORTHERN NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ022>025-VAZ099-100-280800-
WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-ACCOMACK-
NORTHAMPTON VA-
351 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TORNADO WATCH 810 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ063-064-070>076-079>083-087-088-280800-
HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-
351 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK
OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021-280800-
DORCHESTER-
351 AM EDT SAT AUG 27 2011

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>062-065>069-280800-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
351 AM EDT SAT AUG 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-280800-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
351 AM EDT SAT AUG 27 2011

...TORNADO WATCH 810 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HURRICANE WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HURRICANE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 27, 1:36 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
236 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            SUFFOLK                 36.73N  76.58W
08/27/2011                   CITY OF SUFFOLK    VA   LAW ENFORCEMENT

            NUMEROUS REPORTS HAVE BEEN RECEIVED OF FRESHWATER
            FLOODING AND ROADS CLOSED IN SUFFOLK.

&&

EVENT NUMBER AKQ1100127

JO
Local storm report, Aug 27, 1:55 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     NON-TSTM WND DMG 1 SE PARKVIEW MOBILE HO 37.00N  76.43W
08/27/2011                   CITY OF NEWPORT NE VA   NEWSPAPER

            *** 1 FATAL *** A LOCAL NEWSPAPER REPORTED THAT A TREE
            FELL ON A APARTMENT COMPLEX. A 9 TO 11 YEAR OLD CHILD
            WAS KILLED IN THE INCIDENT.

&&

CORRECTED FATALITIES...REMARKS

EVENT NUMBER AKQ1100126

JO
Local storm report, Aug 27, 2:08 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     NON-TSTM WND GST GWYNNS ISLAND           37.50N  76.29W
08/27/2011  M83 MPH          MATHEWS            VA   TRAINED SPOTTER

&&

EVENT NUMBER AKQ1100128

JO
Local storm report, Aug 27, 2:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND DMG 1 E MERRY POINT         37.73N  76.47W
08/27/2011                   LANCASTER          VA   TRAINED SPOTTER

            LARGE TREE DOWNED ON BUZZARDS NECK ROAD IN LANCASTER

&&

EVENT NUMBER AKQ1100129

05
Local storm report, Aug 27, 2:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
328 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HURRICANE        LANCASTER               37.77N  76.47W
08/27/2011                   LANCASTER          VA   TRAINED SPOTTER

            MULTIPLE TREES DOWN THROUGHOUT LANCASTER COUNTY.

&&

EVENT NUMBER AKQ1100130

DEROSA
Local storm report, Aug 27, 3:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT SAT AUG 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HURRICANE        GLOUCESTER              37.41N  76.53W
08/27/2011                   GLOUCESTER         VA   LAW ENFORCEMENT

            *** 1 INJ *** A TREE WAS BLOWN DOWN ON TOP OF AN
            AUTOMOBILE AND INJURED AN OCCUPANT.

&&

EVENT NUMBER AKQ1100134

JO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Dorchester

When
August 27, 3:00 PM EST to August 28, 3:00 AM EST
Where
Dorchester County, Cambridge to 1.42 mi NNE of Linkwood
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
38.570, -76.080

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from six to eleven inches. Cambridge reported 8.50 inches of rain. Vienna reported 8.19 inches of rain.

Flood, Somerset

When
August 27, 3:00 PM EST to August 28, 2:00 AM EST
Where
Somerset County, Princess Anne to 0.75 mi ENE of Jason
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
38.200, -75.700

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from five to ten inches. Princess Anne reported 9.73 inches of rain. Deal Island reported 5.75 inches of rain.

Flood, Wicomico

When
August 27, 3:00 PM EST to August 28, 2:00 AM EST
Where
Wicomico County, Fruitland to 1.09 mi WSW of Mt Hermon
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
38.320, -75.620

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from six to ten inches. Pittsville reported 7.79 inches of rain. Salisbury reported 7.75 inches of rain.

Flood, Worcester

When
August 27, 3:00 PM EST to August 28, 2:00 AM EST
Where
Worcester County, Snow Hill to 2 mi ESE of Spence
Cause
Heavy Rain / Tropical System
Reported by
Emergency Manager
Coordinates
38.180, -75.400

Heavy rains associated with Hurricane Irene produced widespread low-land flooding across much of the county, including roadways which were washed out or closed. Storm total rainfall generally ranged from five to ten inches. Snow Hill reported 8.10 inches of rain. Bishopsville reported 7.71 inches of rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345751, 345752, 345753, 345754.